Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 68, NWS Raleigh, NC

May 9, 2003Edgecombe County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 9, 2003, 7:21 PM EDT for Edgecombe County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 7:21 PM EDT (23:21 UTC)
Expired
May 9, 2003, 8:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Edgecombe County, NC

The radar

The Raleigh/Durham radar (KRAX), 80 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1522 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

186 
WUUS52 KRAH 092321
SVRRAH
NCC065-100015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
720 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTHWEST OF KINGSBORO...OR ABOUT OVER
  ROCKY MOUNT...MOVING SOUTHEAST AT 35 MPH. QUARTER SIZED HAIL AND
  WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  KINGSBORO
  TARBORO
  PINETOPS...MACCLESFIELD
  CONETOE

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3604 7774 3586 7782 3557 7759 3572 7729

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM EDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 9, 2:00 PM EDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
200 PM EDT FRI MAY 9 2003

HEAT WILL CONTINUE FOR ONE MORE DAY THEN A DOWN TURN IN TEMPS
EXPECTED EARLY NEXT WEEK.

SHORT TERM FORECAST CHALLENGE CENTERS ON PROBABILITY OF CONVECTION
THROUGH SUNDAY AFTERNOON.

TONIGHT...FRONTAL BOUNDARY THAT DRIFTED SOUTH INTO NORTHERN
PIEDMONT LATE LAST NIGHT AS RETURNED NORTH INTO VA.  MCS OVER
WV/WESTERN VA SHOULD DRIFT SE ALONG THIS BOUNDARY.  THUS...SHOULD SEE
SCATTERED CONVECTION MOVE INTO THE FAR N/NE COUNTIES OF FORECAST AREA
IN THE 22-02 TIME FRAME.  AS PER LATE MORNING UPDATE...WILL PLACE
HIGHEST POPS (40-50%) IN THE FAR N-NE AND DWINDLE DOWN TO EITHER
ISOLATED/NO POP IN THE SOUTH.

FOR SATURDAY/SATURDAY NIGHT...HIGHEST POPS AGAIN (HIGH CHANCE) WILL BE
IN THE FAR NORTH DUE TO PROXIMITY OF WESTERLIES OVER NORTHERN MID
ATLANTIC WHICH WILL BE FAVORED AREA FOR CONVECTIVE COMPLEX TO TRAVEL
FROM OH VALLEY. TAIL END OF COMPLEX CROSSES NORTHERN HALF OF FORECAST
AREA SATURDAY AFTERNOON. MID/UPPER LEVEL RIDGE STRONGER OVER SOUTH
HALF...SO WILL LIMIT CONVECTIVE POPS TO EITHER SLIGHT CHC/SMALL CHC.
CONVECTION MAY BE STRONG/ISOLATED SEVERE OVER FAR N/NE SAT AS WIND
PROFILE/STRUCTURE SUGGEST DAMAGING DOWNBURSTS.

WESTERLY FLOW PROCEEDING FRONT SUN WILL LIMIT MOISTURE ADVECTION AND
TRANSPORT WEST OF THE MOUNTAINS. MODEL PROGS HAVE BEEN CONSISTENT IN
DEPICTING A LESS WET MOISTURE AXIS CROSSING CENTRAL NC SUN AFTERNOON.
SUPPORT UPSTAIRS IS NOT ALL THAT IMPRESSIVE AS WELL. SINCE FRONT
CROSSING REGION DURING THE HEAT OF THE DAY...WILL MAINTAIN CHC POPS FOR
NOW. MAY RAISE HIGHS SUN A DEGREE OR TWO FROM PREVIOUS FORECAST. WILL
GO WITH BREEZY SW FLOW SUNDAY.

FRONT CLEARS AREA SUN NIGHT WITH MUCH DRIER/COOLER AIR ADVECTING IN.
LOW LEVEL THICKNESSES SUGGEST HIGHS MON 10-12 DEGREES COOLER COMPARED
TO SUN. THICKNESS PROGGED TO DROP 50-55 M BETWEEN 12Z SUN-12Z MON. WILL
LIKELY TRIM FORECAST HIGHS MON ABOUT 3 DEGREES FROM PREVIOUS FORECAST.

EXTENDED....TUESDAY-FRIDAY WILL FEATURE TEMPS SLIGHTLY BELOW NORMAL
WITH RAIN CHANCES MINIMAL THROUGH WED/THU.  W-NW FLOW IN THE MID/UPPER
LEVELS WILL SEND REINFORCING SHOTS OF SEASONABLY COOL DRY AIR INTO
CAROLINAS TUE-THU. SOME QUESTION AS TO TIMING OF RETURN FLOW LATE NEXT
WEEK. DUE TO UNCERTAINTY WILL FORECAST CLOUDINESS THU/FRI BUT REFRAIN
FROM MENTIONING RAIN.

.RAH...NONE.

WSS
Hazardous weather outlook, May 9, 5:15 AM EDT, 14 hours 6 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-091050-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...LATE TODAY INTO TONIGHT
THERE IS THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS LATE TODAY
INTO EARLY TONIGHT. THE MAJOR THREATS WILL BE DAMAGING WIND AND
POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS AGAIN
LATE SATURDAY. A COLD FRONT APPROACHING FROM THE WEST WILL INCREASE THE
THREAT OF SEVERE THUNDERSTORMS ON SUNDAY. AGAIN...THE MAJOR THREATS
WILL BE FROM DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY INTO EARLY TONIGHT. THE
THUNDERSTORMS WILL DEVELOP AFTER 200 PM AND LINGER AT LEAST THROUGH
SUNSET.

In the hours before

Local storm report, May 9, 6:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
627 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    HENDERSON                 NC   1.00 INCH HAIL
05/09/03   VANCE                          NUMEROUS REPORTS OF
                                          QUARTER SIZE HAIL ACROSS
                                          THE NORTHERN AND CENTRAL
                                          VANCE COUNTY SPECIFICALLY
                                          TUNGSTEN AND MIDDLEBURG.

0625 PM    HENDERSON                 NC   WIND DAMAGE
05/09/03   VANCE                          TREES DOWN ACROSS NORTHERN
                                          VANCE COUNTY.

BLAES
Local storm report, May 9, 6:29 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
629 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    8 NE HENDERSON            NC   1.25 INCH HAIL
05/09/03   VANCE                          HALF DOLLAR SIZE HAIL
                                          REPORTED AT MARINA ON KERR
                                          LAKE.

BLAES
Local storm report, May 9, 6:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
644 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    5 E HENDERSON             NC   WIND DAMAGE
05/09/03   VANCE                          TREES DOWN ALONG NC 39
                                          NEAR COKESBURY.

0615 PM    5 E HENDERSON             NC   1.75 INCH HAIL
05/09/03   VANCE                          GOLFBALL SIZE HAIL NEAR
                                          STOKESBURY.

0622 PM    12 N OXFORD               NC   .88 INCH HAIL
05/09/03   GRANVILLE                      NICKEL SIZE HAIL NEAR
                                          STOVAL.

BLAES
Local storm report, May 9, 6:49 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N HENDERSON             NC   .88 INCH HAIL
05/09/03   VANCE                          DIME TO NICKEL SIZE HAIL
                                          IN NORTHERN HENDERSON.

0648 PM    HENDERSON                 NC   .75 INCH HAIL
05/09/03   VANCE

BLAES
Local storm report, May 9, 7:00 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
700 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    12 SW WARRENTON           NC   .75 INCH HAIL
05/09/03   WARREN
Local storm report, May 9, 7:16 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
716 PM EDT FRI MAY 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0715 PM    5 NE NASHVILLE            NC   .88 INCH HAIL
05/09/03   NASH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:23 PM EDTSevere Thunderstorm WarningRAHGranville, Vance37 min
May 9, 5:39 PM EDTTornado WarningRAHGranville, Vance36 min
May 9, 6:14 PM EDTTornado WarningRAHVance31 min
May 9, 6:17 PM EDTTornado WarningRAHWarren28 min
May 9, 6:20 PM EDTSevere Thunderstorm WarningRAHGranville25 min
May 9, 6:29 PM EDTSevere Thunderstorm WarningRAHFranklin31 min
May 9, 6:39 PM EDTSevere Thunderstorm WarningRAHVance21 min
May 9, 6:52 PM EDTSevere Thunderstorm WarningRAHNash38 min
May 9, 6:58 PM EDTTornado WarningRAHFranklin, Vance32 min
May 9, 7:07 PM EDTTornado WarningRAHNash38 min
May 9, 7:44 PM EDTSevere Thunderstorm WarningRAHNash16 min
May 9, 7:53 PM EDTSevere Thunderstorm WarningRAHWilson37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.